Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 29, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 29, 2024, 1:18 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2024, 1:18 PM MDT (19:18 UTC)
- Expired
- May 29, 2024, 1:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
829
WUUS55 KPUB 291918
SVRPUB
COC055-071-291945-
/O.NEW.KPUB.SV.W.0029.240529T1918Z-240529T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
118 PM MDT Wed May 29 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Huerfano County in southeastern Colorado...
West central Las Animas County in southeastern Colorado...
* Until 145 PM MDT.
* At 117 PM MDT, a severe thunderstorm was located near Aguilar, or
22 miles northwest of Trinidad, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aguilar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10470 3747 10474 3762 10453 3739 10437
3738 10460
TIME...MOT...LOC 1917Z 246DEG 7KT 3746 10468
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS2 follow-up statements
285
WWUS55 KPUB 291934
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
134 PM MDT Wed May 29 2024
COC055-291943-
/O.CAN.KPUB.SV.W.0029.000000T0000Z-240529T1945Z/
Huerfano CO-
134 PM MDT Wed May 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUERFANO COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3742 10463 3747 10469 3758 10450 3739 10437
3739 10454
TIME...MOT...LOC 1933Z 246DEG 7KT 3747 10464
$$
COC071-291945-
/O.CON.KPUB.SV.W.0029.000000T0000Z-240529T1945Z/
Las Animas CO-
134 PM MDT Wed May 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 133 PM MDT, a severe thunderstorm was located near Aguilar, or 22
miles north of Trinidad, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Las Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10463 3747 10469 3758 10450 3739 10437
3739 10454
TIME...MOT...LOC 1933Z 246DEG 7KT 3747 10464
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS705
WWUS55 KPUB 291941
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
141 PM MDT Wed May 29 2024
COC071-291951-
/O.EXP.KPUB.SV.W.0029.000000T0000Z-240529T1945Z/
Las Animas CO-
141 PM MDT Wed May 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY WILL
EXPIRE AT 145 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
&&
LAT...LON 3742 10463 3747 10469 3758 10450 3739 10437
3739 10454
TIME...MOT...LOC 1941Z 246DEG 7KT 3748 10462
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:27 AM MDT, 1 hour 51 minutes earlier. Its key messages:
- Strong to severe storms are likely (60-80% chance) for our plains today, with main risks being hail up to 2 inches, winds gusting to 60 mph, and lightning.
- Severe storms possible on the plains Thursday afternoon/evening.
- Scattered afternoon storms again Friday/Saturday, though less chance of severe weather.
- Generally dry and warmer from Sunday into next week.
Area forecast discussion, May 29, 11:27 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1127 AM MDT Wed May 29 2024 .KEY MESSAGES... - Strong to severe storms are likely (60-80% chance) for our plains today, with main risks being hail up to 2 inches, winds gusting to 60 mph, and lightning. - Severe storms possible on the plains Thursday afternoon/evening. - Scattered afternoon storms again Friday/Saturday, though less chance of severe weather. - Generally dry and warmer from Sunday into next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 345 AM MDT Wed May 29 2024 Currently.. Upslope conditions have developed across portions of El Paso, Pueblo and Fremont counties this morning, as east-southeasterly winds and outflow enhanced moist air have made their way westwards and back into the terrain. Ceilings are around 1,500ft across El Paso County as of 3am. Dewpoints are in the 40s, and temperatures are in the 50s. This extra moisture will help to set the stage for today's convection. Today and Tonight.. Models show the upper ridge axis passing overhead early this morning, as a trough begins to push into the Northern Rockies later on this morning and into this afternoon. This pattern, along with our influx of moisture, will help to spark a few storms over the high country by around 11 am. Higher storm coverage and intensity will exist over northern and southern portions of our mountain adjacent plains by around 1pm this afternoon. Some models don't seem to be realizing the amount of moisture that we could be working with today, though CAPE values are still ranging from around 1500 to 3000 J/Kg throughout this afternoon and this evening. 0 to 6km shear is anywhere from 30 to 40 kts as well, with highest amounts further out out on our plains. In many ways, today will be similar to yesterday, with two rounds of storms firing over our southern plains and the Pikes Peak region, and eventually joining up over our eastern plains, and with 2 inch hail and 60 mph wind gusts being our biggest concerns. The main difference will be that today we could see more of a non-zero tornado or landspout threat. 0 to 3km Helicity indexes are not super impressive, but are higher than yesterday, especially over the Palmer Divide later this afternoon and into this evening. Daytime high temperatures will be a couple of degrees warmer than yesterday for most locations. Storms are expected to linger a bit later than they did yesterday for our eastern plains, though most locations should still be dry by midnight. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 345 AM MDT Wed May 29 2024 Upper level wave swings eastward out of the northern Rockies into the nrn plains Thu, with southern extension of the wave and associated upward motion moving across Colorado during the day. Main question for Thu revolves around the evolution of the surface air mass over the southeast plains, as nrn Rockies wave pushes a cold front through the area Thu morning, with boundary becoming nearly stationary along the CO/NM border in the afternoon. Behind the boundary, northerly winds in the morning gradually turn eastward during the afternoon, leading to increasing low level moisture and instability (CAPE in the 1000-2000 J/KG range) for most of the area east of I-25 through the day. Wrn edge of the deeper moisture/instability still somewhat of a question, as a few CAMs are slower to turn the winds easterly, which would keep deeper moisture/instability closer to the KS border versus farther west near/just east of I-25. If winds turn easterly as progged, 0-6km shear by late Thu afternoon will increase into the 35-45 kt range, which would support fairly widespread severe convection and perhaps a few supercells with large hail. Wind profile still not particularly indicative of a tornado threat due to rather weak low level winds, though a few landspouts may be possible during initial cell development near the frontal boundary along the NM border. Again, best chances for storm initiation will be along the Palmer Divide and Raton Mesa, with perhaps some loose organization into an MCS over the far east early in the evening before activity rolls e-se into KS/OK/TX overnight. Mountains and interior valleys will see scattered showers/thunderstorms, but moisture continues to be rather sparse over the high terrain, suggesting only spotty and light rainfall. On Friday, still some moderate wind shear (0-6km of 30-40 kts) in place across the area, though with cooler surface temps and decreasing mid-level lapse rates, air mass will be considerably more stable (CAPE in the 500-1000 J/KG range), leading to both less thunderstorm coverage and weaker storms in general. Temps warm Sat, but with even less moisture available, afternoon convection will be weak and high based at most locations. Very warm and dry conditions then forecast for Sunday as mid/upper level flow turns more swly ahead of the weak upper trough moving through the Rockies. Could see some mid-upper 90s on the plains by Sunday afternoon, as dryline shifts toward the the KS border and deep mixing develops along and east of the mountains. Continued warm and dry into next week, as heights gradually build over the swrn U.S. and best low level moisture remains just to our east through the period. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1127 AM MDT Wed May 29 2024 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. There will be a moderate probability of VCTS for KCOS and KPUB, with only a slight probability of VCSH/VCTS at KALS. If SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. Outflow boundaries will be possible for both KCOS and KPUB during the late afternoon through early evening hours due to convection, which may cause abrupt windshifts. It could also result in periodic windshifts and increased wind speeds if storms move over station. Winds will be overall diurnally influenced towards throughout the forecast period. -Stewey && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EHR LONG TERM...PETERSEN AVIATION...STEWARD
Hazardous weather outlook, May 29, 11:25 AM MDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Wed May 29 2024 COZ058>089-093>099-301730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Wed May 29 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Increasing coverage and intensity is expected for our thunderstorm activity today. Thunderstorms will form over the mountains around noon, with main risks being gusty winds and lightning. Strong to severe storms are likely for our plains, mainly after 2pm, and especially for the Palmer Divide and areas east of I-25. Main risks with storms for these areas today will be hail up to 2 inches in diameter, winds gusting over 60 mph, cloud to ground lightning, and one or two brief landspouts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms will be possible again Thursday from I-25 eastward, with the greatest coverage of storms over the far southeast plains. Damaging winds and large hail will be the main risk from any storms, along with cloud to ground lightning. Over the mountains and interior valleys, weaker storms are expected, with gusty winds and lightning the main storm threats. Thunderstorms chances will gradually diminish from Friday into the weekend, though a few strong storms may linger on the eastern plains Friday afternoon and evening. Over the weekend, storms will tend to be weaker and more isolated, as drier air moves into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/31
In the hours before
Local storm report, May 29, 7:30 AM MDT, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
730 AM MDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Hail Eads 38.48N 102.77W
05/28/2024 M1.00 Inch Kiowa CO Cocorahs
&&Special weather statement, May 29, 1:11 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
111 PM MDT Wed May 29 2024
COZ074-087-088-291945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
111 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES THROUGH 145 PM MDT...
At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 21 miles northwest of Trinidad, moving northeast at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aguilar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3740 10473 3746 10477 3757 10460 3740 10448
TIME...MOT...LOC 1910Z 246DEG 8KT 3745 10470
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:03 PM MDT | Special Weather Statement | PUB | Kiowa | 27 min |
| May 28, 6:18 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| May 28, 6:36 PM MDT | Special Weather Statement | PUB | Kiowa | 24 min |
| May 29, 1:11 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| May 29, 2:42 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| May 29, 3:13 PM MDT | Special Weather Statement | PUB | Bent | 32 min |
| May 29, 3:25 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 35 min |
| May 29, 3:26 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| May 29, 3:51 PM MDT | Special Weather Statement | PUB | Kiowa | 24 min |
| May 29, 4:04 PM MDT | Special Weather Statement | PUB | Crowley | 26 min |
| May 29, 4:17 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 29, 4:21 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 24 min |
| May 29, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 31 min |
| May 29, 5:02 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 29, 5:12 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 33 min |
| May 29, 5:14 PM MDT | Special Weather Statement | PUB | Bent | 31 min |
| May 29, 5:21 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 24 min |
| May 29, 5:30 PM MDT | Special Weather Statement | PUB | Bent | 30 min |
| May 29, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 35 min |
| May 29, 5:43 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.